Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 2:13 PM CDT for Winkler County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2017, 2:13 PM CDT (19:13 UTC)
- Expired
- Apr 12, 2017, 3:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 78 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 2:25 PM CDT | HAIL 1 | Wink, TX | REPORTED ROUGHLY HALF A MILE SOUTH OF WINK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 2:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846
WUUS54 KMAF 121913
SVRMAF
TXC495-122000-
/O.NEW.KMAF.SV.W.0047.170412T1913Z-170412T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
213 PM CDT WED APR 12 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Winkler County in western Texas...
* Until 300 PM CDT
* At 213 PM CDT, a severe thunderstorm was located over Wink, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kermit, Wink and Winkler County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3206 10291 3186 10279 3169 10280 3165 10303
3165 10325 3183 10333
TIME...MOT...LOC 1913Z 249DEG 22KT 3173 10319
HAIL...1.00IN
WIND...60MPH
$$
292 follow-up statements
780
WWUS54 KMAF 121931
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
231 PM CDT WED APR 12 2017
TXC495-122000-
/O.CON.KMAF.SV.W.0047.000000T0000Z-170412T2000Z/
Winkler TX-
231 PM CDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WINKLER COUNTY...
At 231 PM CDT, a severe thunderstorm was located near Kermit, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kermit, Wink and Winkler County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3206 10291 3186 10279 3169 10280 3165 10303
3165 10325 3183 10333
TIME...MOT...LOC 1931Z 243DEG 21KT 3179 10309
HAIL...1.00IN
WIND...60MPH
$$
29284
WWUS54 KMAF 121943
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
243 PM CDT WED APR 12 2017
TXC495-122000-
/O.CON.KMAF.SV.W.0047.000000T0000Z-170412T2000Z/
Winkler TX-
243 PM CDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WINKLER COUNTY...
At 243 PM CDT, a severe thunderstorm was located near Wink, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kermit, Wink and Winkler County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3206 10291 3186 10279 3169 10280 3165 10303
3165 10325 3186 10324
TIME...MOT...LOC 1943Z 252DEG 15KT 3168 10317
HAIL...1.00IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:39 PM CDT, 34 minutes earlier.
Area forecast discussion, Apr 12, 1:39 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017
.DISCUSSION...
An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.
The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.
SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.
Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 76 61 77 / 80 50 10 10
Carlsbad 59 80 59 86 / 70 30 10 20
Dryden 63 78 62 80 / 70 20 20 20
Fort Stockton 62 79 60 84 / 80 30 20 30
Guadalupe Pass 55 79 56 81 / 60 30 20 10
Hobbs 57 75 58 80 / 80 40 10 20
Marfa 55 79 54 83 / 70 30 30 20
Midland Intl Airport 60 76 61 78 / 80 40 10 10
Odessa 60 77 61 78 / 80 40 10 20
Wink 62 81 61 84 / 80 30 10 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&
29Hazardous weather outlook, Apr 12, 1:43 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 143 PM CDT Wed Apr 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong thunderstorms are possible across all of west Texas and southeast New Mexico this afternoon and tonight. Some of the storms may become severe, with large hail and damaging winds being the main threats. However a tornado or two cannot be ruled out, especially over southeastern New Mexico this afternoon and evening. Frequent lightning strikes will likely accompany storms, as will locally heavy rainfall and the potential for flash flooding, particularly this tonight when one or more thunderstorm complexes could form. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong, if not severe, storms will be possible each afternoon and evening from Thursday afternoon through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 12, 11:48 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1048 AM MDT WED APR 12 2017
NMZ028-029-033-121730-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1048 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND LEA
COUNTIES UNTIL 1130 AM MDT...
At 1047 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of McDonald, or 8 miles southwest of Tatum, moving
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hobbs, Lovington, Tatum, Monument, Loco Hills, Humble City, Maljamar,
Crossroads, McDonald, Caprock, Buckeye, Knowles, Bronco, Lea County
Zip Franklin Memorial Airport, Gladiola, Tatum Airport, Lea County
Regional Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 10306 3253 10330 3284 10428 3296 10422
3297 10376 3340 10377 3340 10372 3357 10372
3357 10305
TIME...MOT...LOC 1647Z 229DEG 21KT 3318 10344
29Special weather statement, Apr 12, 12:26 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1126 AM MDT WED APR 12 2017
NMZ028-029-033-121830-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1126 AM MDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 1230 PM MDT...
At 1125 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Maljamar, or 26 miles west of Lovington, moving east
at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lovington, Tatum and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3277 10327 3289 10391 3297 10391 3297 10376
3321 10377 3333 10330
TIME...MOT...LOC 1725Z 265DEG 21KT 3301 10381Special weather statement, Apr 12, 1:19 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
119 PM CDT WED APR 12 2017
NMZ029-033-TXZ045-121845-
Northern Lea County NM-Central Lea County NM-Gaines TX-
119 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA AND NORTHWESTERN
GAINES COUNTIES UNTIL 145 PM CDT/1245 PM MDT/...
At 119 PM CDT/1219 PM MDT/, Doppler radar was tracking a strong
thunderstorm near McDonald, or 9 miles southeast of Tatum, moving
east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Denver City, Tatum, Knowles, Humble City, Higginbotham, Gladiola and
Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3296 10306 3296 10281 3285 10281 3278 10329
3330 10331 3335 10306
TIME...MOT...LOC 1819Z 249DEG 33KT 3313 10322Special weather statement, Apr 12, 1:33 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1233 PM MDT WED APR 12 2017 NMZ027-028-121915- Eddy County Plains NM-Guadalupe Mountains of Eddy County NM- 1233 PM MDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 115 PM MDT... At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm near Living Desert State Park, or 8 miles northwest of Carlsbad, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlsbad, Brantley Lake State Park, Avalon, Living Desert State Park, Seven Rivers, Carlsbad North, Lakewood, Lincoln National Forest, Lake Avalon and Cavern City Air Terminal. LAT...LON 3217 10468 3240 10474 3283 10405 3239 10408 TIME...MOT...LOC 1832Z 238DEG 23KT 3248 10436
Special weather statement, Apr 12, 1:36 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 136 PM CDT WED APR 12 2017 TXZ058-074-121900- Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 136 PM CDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTHERN JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 200 PM CDT... At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Kent, moving northeast at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Toyah. This includes the following highways... Interstate 10 between mile markers 183 and 200. Interstate 20 between mile markers 0 and 24. LAT...LON 3096 10405 3111 10416 3140 10378 3106 10367 TIME...MOT...LOC 1836Z 238DEG 23KT 3108 10404
Special weather statement, Apr 12, 1:58 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
158 PM CDT WED APR 12 2017
NMZ034-TXZ059-060-067-121945-
Southern Lea County NM-Loving TX-Ward TX-Winkler TX-
158 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WARD...WINKLER AND LOVING COUNTIES UNTIL 245 PM CDT/145 PM MDT/...
At 158 PM CDT/1258 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Winkler County Airport, or 9 miles
west of Wink, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Monahans, Kermit, Jal, Wink, Mentone, Wickett, Barstow, Pyote,
Monahans Sandhills State Park, Jal Airport, Winkler County Airport,
Slash Ranch and Bennett.
THIS INCLUDES Interstate 20 between mile markers 48 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3222 10308 3219 10306 3209 10306 3209 10299
3180 10279 3165 10280 3165 10277 3141 10337
3143 10340 3142 10345 3151 10350 3162 10351
3164 10354 3164 10358 3189 10372
TIME...MOT...LOC 1858Z 231DEG 18KT 3171 10331
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:46 PM CDT | Special Weather Statement | MAF | 59 min | |
| Apr 12, 12:27 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 15 hr |
| Apr 12, 1:19 PM CDT | Special Weather Statement | MAF | Yoakum | 26 min |
| Apr 12, 1:36 PM CDT | Special Weather Statement | MAF | Reeves | 24 min |
| Apr 12, 1:42 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 48 min |
| Apr 12, 1:48 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 42 min |
| Apr 12, 1:58 PM CDT | Special Weather Statement | MAF | Loving, Winkler | 47 min |
| Apr 12, 2:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 32 min |
| Apr 12, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 45 min |
| Apr 12, 2:42 PM CDT | Special Weather Statement | MAF | 33 min | |
| Apr 12, 2:59 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 28 min |
| Apr 12, 3:04 PM CDT | Areal Flood Advisory | MAF | Winkler | 3 hr |
| Apr 12, 3:10 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 65 min |
| Apr 12, 3:11 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 49 min |
| Apr 12, 3:16 PM CDT | Special Weather Statement | MAF | Culberson | 44 min |
| Apr 12, 3:27 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Apr 12, 4:06 PM CDT | Special Weather Statement | MAF | Jeff Davis | 39 min |
| Apr 12, 4:19 PM CDT | Special Weather Statement | MAF | Ward | 41 min |
| Apr 12, 4:43 PM CDT | Special Weather Statement | MAF | Reeves | 47 min |
| Apr 12, 4:48 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 42 min |
| Apr 12, 4:58 PM CDT | Special Weather Statement | MAF | Ward | 32 min |
| Apr 12, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 42 min |
| Apr 12, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 48 min |
| Apr 12, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 32 min |
| Apr 12, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 60 min |
| Apr 12, 6:12 PM CDT | Special Weather Statement | MAF | Presidio | 48 min |
| Apr 12, 6:13 PM CDT | Special Weather Statement | MAF | Loving | 47 min |
| Apr 12, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 52 min |
| Apr 12, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 56 min |
| Apr 12, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.